Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 218, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 30, 1998, 12:40 AM CDT for Oregon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 1998, 12:40 AM CDT (05:40 UTC)
- Expired
- Jul 30, 1998, 7:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Oregon County, MO
The radar
The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 300541 FFWSGF MOC149-301200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1240 AM CDT THU JUL 30 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... OREGON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 700 AM CDT * AT 1230AM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING THUNDERSTORM IN EASTERN OREGON COUNTY NEAR RIVERTON. THIS STORM WAS MOVING SOUTHEAST 20 MPH. * STRONG THUNDERSTORMS MOVING THROUGH OREGON COUNTY HAS PRODUCED BETWEEN 1 TO 2 INCHES IN A HOUR IN EASTERN OREGON COUNTY. CAMPERS ALONG THE ELEVEN POINT RIVER SHOULD SEEK HIGHER GROUND IF STREAMS AND CREEKS BEGIN TO RISE. ADDITIONAL HEAVY RAIN IS EXPECTED FOR THE REST OF TONIGHT. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNA$TE ROUTES. SS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:35 PM CDT, 11 hours 5 minutes earlier.
Area forecast discussion, Jul 29, 1:35 PM CDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 135 PM CDT WED JUL 29 1998 FORECAST PROBLEM WILL ONCE AGAIN BE PRECIPITATION AND POSSIBILITY OF HEAVY RAIN AND FLASH FLOODING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS OCCURRED OVERNIGHT WITH MOST AREAS RECEIVING AROUND AN INCH. HEAVIEST RAIN OCCURRED IN SOUTH CENTRAL MISSOURI WITH UP TO THREE INCHES. THIS RAIN FELL ON GROUND ALREADY SATURATED FROM PREVIOUS RAINS. LOWEST FFG REMAINS IN CENTRAL MISSOURI...FROM BENTON AND MORGAN COUNTIES SOUTHEAST INTO DENT COUNTY. OLD STATIONARY FRONT REMAINS TO THE SOUTH OF THE AREA FROM NORTHERN OKLAHOMA EAST INTO NORTHERN ARKANSAS. MODELS INDICATE STRONG LOW LEVEL JET TO DEVELOP AGAIN TONIGHT WITH SHOWERS AND THUNDERSTORMS DEVELOPING NORTH OF THE FRONT. NGM FURTHER WEST AND NORTH WITH THIS FEATURE. BOTH MODELS HAVE JET FURTHER EAST TONIGHT...WHICH WOULD SPREAD RAIN INTO THE AREA EARLIER. COLD FRONT NORTH OF AREA WILL MOVE SLOWLY SOUTH AND FINALLY MOVE THROUGH THE AREA BY FRIDAY MORNING. THIS SOUTHWARD MOVING COLD FRONT WILL KEEP SHOWERS AND THUNDERSTORMS GOING MOST OF THE DAY ON THURSDAY. 94E ONCE AGAIN HAS CWA UNDER THE GUN WITH RAINFALL POTENTIAL EXCEEDING FLASH FLOOD GUIDANCE. WOULD LIKE TO PUT FFA IN ALL OF AREA FOR TONIGHT AND KEEP IT GOING ON THURSDAY...BASED ON COLD FRONT MOVING SOUTHWARD. 1ST PERIOD RECOMMENDATIONS FOR COORDINATION PURPOSES... FFA FOR ALL OF CWA TONIGHT AND THURSDAY. COU GROUP... .TONIGHT AND THURSDAY...PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN. LOW TONIGHT AROUND 70. HIGH ON THURSDAY NEAR 80. CHANCE OF RAIN...70 PERCENT. JLN/SGF/UNO GROUP... .TONIGHT AND THURSDAY...SHOWERS AND THUNDERSTORMS LIKELY WITH HEAVY RAIN. LOW TONIGHT NEAR 70. HIGH THURSDAY 80 TO 85. CHANCE OF RAIN 60 PERCENT. CCF... SGF TE 071/083 070/082 065 24665 JLN TE 072/085 071/084 067 24665 JOHNSON
In the hours before
Special weather statement, Jul 29, 9:46 PM CDT, 2 hours 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094>098-106-300845- SPECIAL WEATHER STATEMENT ...FOR FLASH FLOOD WATCH... NATIONAL WEATHER SERVICE SPRINGFIELD MO 946 PM CDT WED JUL 29 1998 ...A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT AND THURSDAY MORNING FOR THE FOLLOWING COUNTIES... ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD ...IN SOUTHWEST... CENTRAL... AND SOUTH CENTRAL MISSOURI... BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MILLER MORGAN OREGON PHELPS POLK PULASKI SHANNON ST. CLAIR TEXAS VERNON WEBSTER WRIGHT A FRONTAL BOUNDARY ACROSS CENTRAL MISSOURI HAS HELPED IN DEVELOPING THUNDERSTORMS ALONG THE FRONT THIS EVENING. MOST OF THESE STORMS HAVE REMAINED NORTH OF THE LAKE OF THE OZARKS REGION AND WERE ALONG THE I-70 CORRIDOR. ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP OVERNIGHT AND PUSH INTO CENTRAL AND SOUTHERN MISSOURI OVERNIGHT AND INTO THURSDAY MORNING. DUE TO THE ALREADY SATURATED GROUND FROM THE PREVIOUS FOUR NIGHTS OF RAIN...ANY ADDITIONAL HEAVY RAIN WILL LIKELY CAUSE RUNOFF FLOODING. PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI ARE THE MOST LIKELY AREAS TO RECEIVE THE HEAVY RAINFALL OVERNIGHT WHERE ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE WITH ISOLATED TWO TO FOUR INCH AMOUNTS. THIS IS A POTENTIALLY DANGEROUS SITUATION. IF CAMPING...BE PREPARED TO MOVE TO HIGHER GROUND IMMEDIATELY SHOULD FLOODING DEVELOP. MOTORISTS SHOULD AVOID ALREADY FLOODED ROADS...INCLUDING LOW WATER CROSSINGS. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO CROSS FLOODED LOW WATER CROSSINGS. IF FLOODED ROADWAYS BLOCK YOUR WAY...FIND AN ALTERNATE ROUTE. TO KEEP INFORMED ON THIS POTENTIALLY DANGEROUS SITUATION... LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA SOURCE FOR WEATHER. YOU CAN ALSO VISIT OUR WEB PAGE AT HTTP://WWW.CRH.NOAA.GOV/SGF/SGF1.HTM LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 4:46 AM CDT | Flash Flood Warning | SGF | Morgan | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.